MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-10-4
Medical Device Problem Code Premature Activation (1484)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The zilbs-635-10-4 device of lot c1244676 was discarded by the customer, and was not returned for evaluation.With the information provided, a document based investigation was carried out.From customer testimony, it is known that the patient had a difficult anatomy.Strong resistance was encountered when advancing the complaint device through the endoscope, and the inner catheter protruded out of the outer sheath.The complaint device was advanced over a 0.025¿ diameter, olympus visiglide hydrophilic wire guide, and through a fuji film double balloon endoscope.There is no evidence to suggest that this incident did not occur.Therefore the customer complaint is confirmed based on customer testimony.Possible causes for this occurrence could include the tortuous patient anatomy and the use of non-recommended diameter wire guide.The physician reported strong resistance during advancement of the device, and the endoscope was looped.The anatomy and looped endoscope could have caused compression on the outer sheath (flexor).The non-recommended wire guide could have provided insufficient support during advancement through the endoscope.The compression and insufficient support could have caused or contributed to the inner catheter protruding from the flexor and the premature stent deployment.However, as the device was not returned for evaluation, and the conditions of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.It may be noted that a project has been initiated to address issues with the flexor.It can be noted that the product insert recommends the use of a 0.035¿ (0.89mm) wire guide.Prior to distribution, all zilbs (zilver biliary) devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records did not reveal any discrepancies which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information provided to date, there is no evidence to suggest any manufacturing issues associated with this lot number.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence, and the procedure was discontinued.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
The patient had previously had reconstruction(roux-en-y) after gastrectomy and the doctor selected zilver 635 biliary self expanding metal stent to treat his malignant stricture of the intrahepatic bile duct.Est was not performed.Zilbs-635-8-4 was inserted and advanced to the target site using a double balloon endoscope (fuji film's ei-530b).However the anatomy was severe as the scope position was as 'looped' and the advancing the delivery system was difficult with strong resistance.The user saw only the inner catheter was advanced from the sheath, so he decided not to continue to use this device.He removed the delivery system and replaced it with zilbs-635-10-4, but he experienced the same difficulty.He discontinued the procedure without placing any stents and planned placing stents percutaneously for the next time.When washing the endoscope after the procedure, a stent was found in the scope channel.The user was not sure when it was deployed from the delivery system or if it was from 8-4 or 10-4, but they discarded both devices including this deployed stent.The red safety tab was not removed.As there are two suspected devices involved in this event a separate report has been submitted for each suspect device.Reference also reports # 3001845648-2017-00072.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6367567
Report Number3001845648-2017-00073
Device Sequence Number13626863
Product Code FGE
UDI-Device Identifier10827002506180
UDI-Public(01)10827002506180(17)190627(10)C1244676
Combination Product (Y/N)N
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZILBS-635-10-4
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/01/2017
Event Location Hospital
Initial Date Received by Manufacturer 02/02/2017
Initial Report FDA Received Date03/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1